Journal Home

  ISSN 0204-8043 (print)

  ISSN 1314-2143 (online)

Past Issues

ACUTE POISONING WITH DAPSONE AND OLANZAPINE: SEVERE METHEMOGLOBINEMIA AND COMA WITH A FAVOURABLE OUTCOME


Yanko T. Iliev1*, Marin Y. Zagorov2, Janet G. Grudeva-Popova3
1Department of Pharmacology and Drug Toxicology, Faculty of Pharmacy, 2Clinic of Clinical Toxicology 3Section of Medical Oncology, Department of Clinical Oncology, Faculty of Medicine, Clinic of Medical Oncology, St George University Hospital, Medical University, Plovdiv, Bulgaria

 


ABSTRACT

 

Dapsone is a drug commonly used in the treatment of leprosy. In Europe it is rarely prescribed, mostly for the treatment of skin diseases such as dermatitis herpetiformis. Poisoning with dapsone is rare and reports of such cases are of interest for toxicological practice. We describe the only acute dapsone poisoning in a caseload series of 21000 intoxications treated in the Clinical Toxicology Clinic at St George University Hospital in Plovdiv, Bulgaria between 1999 and 2013. We report on a 36-year-old woman who attempted deliberate self-poisoning with an ingestion of approximately 4.5 g of dapsone and 0.3 g of olanzapine. On admission, the patient was in a state of severe intoxication and comatose. On admission to hospital 9 hours after the ingestion, the methemoglobin level was 51.7%. The patient recovered 8 days later. She received complex treatment including intubation, ventilation, repeated gastric lavage, hemodialysis, blood exchange transfusion and antidote treatment with methylene blue. She was discharged in good clinical condition with minimal organ damage such as mild toxic hepatitis.

 

Abstract in russian

РЕЗЮМЕ

 

Дапсон является лекарством, которое обычно применяется для лечения проказы (лепры). В Европе его предписывают в редких случаях, прежде всего для лечения некоторых кожных заболеваний, напр. dermatitis herpetiformis. Отравления Дапсоном тоже исключительно редки, поэтому информация о них представляет интерес для токсикологической практики. Здесь мы описываем случай острого отравления Даксоном, единственный в серии из 21 000 случаев острых отравлений, лечение которых проводилось в клинике клинической токсикологии Университетской больницы „Св. Георги” ЕАД, Пловдив, Болгария в течение периода 1999 – 2013 г. Случай касается 36-летней женщины, предпринявшей умышленное самоотравление путём поглощения около 4.5 граммов Дапсона и 0.3 граммов Оланзапина. При поступлении в больницу пациентка находилась в состоянии тяжелого отравления и комы. Уровень метгемоглобина составлял 51.7 % по истечении 9 часов после приёма медикамента. После проведения 8-дневного курса комплексного лечения состояние пациентки восстановилось. Были применены интубация, искусственная вентиляция лёгких, многократное промывание желудка, гемодиализ, обменное переливание крови и лечение антидотом „метиленовый синий”. Пациентка выписана в хорошем общем состоянии и с минимальными изменениями в органах – токсический гепатит лёгкой степени тяжести.